Drug-Induced Nail Disorders: Prevention Is Best

In This Article

Introduction

Many different drug classes are responsible for the development of nail changes. These usually involve several or all 20 nails and appear in conjunction with drug intake. Some changes are asymptomatic and only cause temporary cosmetic problems, while others cause pain and discomfort and impair the activities of the patient.

Drugs that are well known to produce nail abnormalities include cancer chemotherapeutic agents, psoralens, retinoids, tetracyclines, antimalarials and zidovudine. Adequate knowledge of drug-induced nail changes may help to prevent their occurrence

Most nail changes are reversible and disappear on drug withdrawal and/or with new nail growth, although pigmentation changes can persist for years. Other more serious events may necessitate drug withdrawal, surgery, management with topical agents or avoidance of known irritants. If possible, prevention is the best management option in these cases.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....